Please use this identifier to cite or link to this item: http://docs.prosentient.com.au/prosentientjspui/handle/1/11047
Title: Dopa-testotoxicosis: disruptive hypersexuality in hypogonadal men with prolactinomas treated with dopamine agonists.
Authors: De Sousa, Sunita M C
Chapman, Ian M
Falhammar, Henrik
Torpy, David J
Affiliation: Endocrine and Metabolic Unit, Royal Adelaide Hospital, Adelaide, Australia. Sunita.DeSousa@sa.gov.au.. SA Clinical Genetics Service, Women's and Children's Hospital, Adelaide, Australia. Sunita.DeSousa@sa.gov.au.. Hormones and Cancer Group, Garvan Institute of Medical Research, Sydney, Australia. Sunita.DeSousa@sa.gov.au..
Endocrine and Metabolic Unit, Royal Adelaide Hospital, Adelaide, Australia.. School of Medicine, University of Adelaide, Adelaide, SA, Australia..
Department of Molecular Medicine and Surgery, Karolinska Institutet, Stockholm, Sweden.. Menzies School of Health Research, Royal Darwin Hospital, Darwin, Australia.. Department of Endocrinology, Metabolism and Diabetes, Karolinska University Hospital, Stockholm, Sweden..
School of Medicine, University of Adelaide, Adelaide, SA, Australia..
Issue Date: Feb-2017
Citation: Endocrine 2017-02; 55(2): 618-624
Abstract: Dopamine agonists are the first line of therapy for prolactinomas, with high rates of biochemical control and tumour shrinkage. Toxicity is considered to be low and manageable by switching of agents and dose reduction. Dopamine agonist-induced impulse control disorders are well described in the neurology setting, but further data are required regarding this toxicity in prolactinoma patients. We performed a multicenter retrospective cohort study of eight men with prolactinomas and associated central hypogonadism. The eight men had no prior history of psychiatric disease, but each developed disruptive hypersexuality whilst on dopamine agonist therapy at various doses. Cabergoline, bromocriptine and quinagolide were all implicated. Hypersexuality had manifold consequences, including relationship discord, financial loss, reduced work performance, and illicit activity. We hypothesise that this phenomenon is due to synergy between reward pathway stimulation by dopamine agonists, together with rapid restoration of the eugonadal state after prolonged hypogonadism. We refer here to this distinct drug toxicity as 'dopa-testotoxicosis'. Given the profound impact in these patients and their families, cessation of dopamine agonists should be considered in men who develop hypersexuality, and pituitary surgery may be required to facilitate this. Awareness of this distinct impulse control disorder should enable further research into the prevalence, natural history and management of dopa-testotoxicosis. The condition is likely under-reported due to the highly personal nature of the symptoms and we suggest a simple written questionnaire to screen for hypersexuality and other behavioural symptoms within the first six months of dopamine agonist treatment.
URI: http://docs.prosentient.com.au/prosentientjspui/handle/1/11047
DOI: 10.1007/s12020-016-1088-1
Type: Journal Article
Subjects: Dopamine agonists
Hypersexuality
Impulse control disorders
Prolactinoma
Adult
Aged
Aminoquinolines
Bromocriptine
Dopamine Agonists
Ergolines
Humans
Hypogonadism
Male
Middle Aged
Pituitary Neoplasms
Prolactinoma
Retrospective Studies
Sexual Dysfunction, Physiological
Appears in Collections:NT Health digital library

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.